Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 62, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 31, 2019, 8:39 PM CDT for Brown County, Rock County, Nebraska. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2019, 8:39 PM CDT (01:39 UTC)
- Expired
- May 31, 2019, 9:15 PM CDT
- In force
- 36 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Brown County, NE, Rock County, NE
The radar
The North Platte radar (KLNX), 84 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 8:48 PM CDT | HAIL 1 | 21 S Ainsworth, NE | HAIL UP TO QUARTER SIZE FELL. |
| May 31, 8:55 PM CDT | HAIL 1.25 | 22 S Long Pine, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 2680 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
924 WUUS53 KLBF 010139 SVRLBF NEC017-149-010215- /O.NEW.KLBF.SV.W.0062.190601T0139Z-190601T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service North Platte NE 839 PM CDT Fri May 31 2019 The National Weather Service in North Platte has issued a * Severe Thunderstorm Warning for... Southern Rock County in north central Nebraska... Southeastern Brown County in north central Nebraska... * Until 915 PM CDT. * At 839 PM CDT, a severe thunderstorm was located 13 miles west of Rose, or 21 miles south of Ainsworth, moving east at 35 mph. HAZARD...Quarter size hail. SOURCE...Law enforcement. IMPACT...Damage to vehicles is expected. * Locations impacted include... Rose, Sybrant, Raven, Duff, Twin Lakes State Wildlife Management Area and Johnsons Corner. This includes Highway 183 between mile markers 152 and 167. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4214 9986 4232 9987 4239 9928 4212 9926 TIME...MOT...LOC 0139Z 267DEG 32KT 4224 9977 HAIL...1.00IN WIND...<50MPH $$ Gomez
2 follow-up statements
132 WWUS53 KLBF 010156 SVSLBF Severe Weather Statement National Weather Service North Platte NE 856 PM CDT Fri May 31 2019 NEC017-149-010215- /O.CON.KLBF.SV.W.0062.000000T0000Z-190601T0215Z/ Rock NE-Brown NE- 856 PM CDT Fri May 31 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR SOUTHERN ROCK AND SOUTHEASTERN BROWN COUNTIES... At 855 PM CDT, a severe thunderstorm was located near Rose, or 23 miles south of Bassett, moving east at 35 mph. HAZARD...Quarter size hail. SOURCE...Public. IMPACT...Damage to vehicles is expected. Locations impacted include... Rose, Sybrant, Duff and Twin Lakes State Wildlife Management Area. This includes Highway 183 between mile markers 152 and 167. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4214 9974 4234 9973 4239 9928 4212 9926 TIME...MOT...LOC 0155Z 267DEG 32KT 4225 9957 HAIL...1.00IN WIND...<50MPH $$ Gomez
541 WWUS53 KLBF 010207 SVSLBF Severe Weather Statement National Weather Service North Platte NE 907 PM CDT Fri May 31 2019 NEC017-149-010215- /O.CON.KLBF.SV.W.0062.000000T0000Z-190601T0215Z/ Rock NE-Brown NE- 907 PM CDT Fri May 31 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR SOUTHERN ROCK AND SOUTHEASTERN BROWN COUNTIES... At 906 PM CDT, a severe thunderstorm was located over Rose, or 25 miles northeast of Brewster, moving east at 40 mph. HAZARD...Half dollar size hail. SOURCE...Public. IMPACT...Damage to vehicles is expected. Locations impacted include... Rose, Sybrant, Duff and Twin Lakes State Wildlife Management Area. This includes Highway 183 between mile markers 152 and 167. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. This is a dangerous storm. Prepare immediately for large destructive hail capable of producing significant damage. People outside should move to a shelter, inside a strong building and away from windows. && LAT...LON 4214 9974 4234 9973 4239 9928 4212 9926 TIME...MOT...LOC 0206Z 272DEG 36KT 4221 9953 HAIL...1.25IN WIND...<50MPH $$ Gomez
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:31 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, May 31, 6:31 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service North Platte NE 631 PM CDT Fri May 31 2019 .SHORT TERM...(This evening through Saturday night) Issued at 327 PM CDT Fri May 31 2019 Shortwave ridging and weak high pressure yielded a good start to the day on Friday. Satellite shows only a few high clouds across north central Nebraska with the only other interruption to daytime heating being the thick smoke moving in from Canadian wildfires. This smoke is expected to slowly drift east through the day and should be clear of the area by late tonight. This smoke will keep the area from realizing its maximum potential high temperatures as values should hold tough in the upper 70s to low 80s. Ridging begins to breakdown by late afternoon as a fast-moving shortwave moves across northeast Wyoming through north central Nebraska. In response to this, a mid-level speed max will develop and increase convergence leading to development of widely scattered thunderstorms. These storms should remain limited to areas across north central Nebraska into the eastern Sandhills. Weaker forcing for ascent as well as warmer h85 and h7 temperatures further south and west along a weak cool front will keep coverage limited to isolated across far southwest Nebraska. Storms across north central Nebraska have the potential to be strong to marginally severe as instability approaches 2000 j/kg. Shear will be lacking at less than 30 knots suggesting multicell clusters. Given modest instability, lapse rates AOA 7-8 C/km, and theta-e differences of greater than 20 degrees, believe marginally severe hail and wind gusts will be possible. In general agreement with the SPC highlighting this in their DY1 SWO with a Marginal Risk in the area. This threat will be short lived as the quick moving wave and attendant cool front will exit the area by early Saturday morning. Lows tonight will continue to remain near seasonable norms with values ranging from upper 40s in the far northwest to mid 50s across the southeast. Saturday will be dry during the day as shortwave ridging and high pressure nose into the area. Have dropped temperatures a degree or two given northerly flow in the lowest levels and residual cloud cover hanging on. Values will range from the upper 70s south of the Platte River system to low 70s along the NE/SD border. Winds will turn to the southeast during the afternoon. High pressure will fail to completely push out the moisture with a ribbon of 50+ dew points expected to linger across the southern Panhandle into southwest Nebraska. Weak instability will develop in this area leading to the threat of thunderstorms within the weak upslope flow. Shear will be sufficient for the development of scattered strong to marginally severe thunderstorms again. Have seen the SPC DY2 SWO be nudged north slightly into far southwest Nebraska, particularly Chase County. Think storms will be hard to sustain in the local area given pressure rises, modest height rises, and dry air in the mid-levels. Believe NAM Nest output from the past 2-3 runs echoes this thought as well by keeping activity out of the area. As such, will cap PoPs at slight chance during the day. A weak LLJ will develop across the western tier of counties Saturday night leading to an increased chance of scattered thunderstorms late. Instability will drop off quickly through the evening however, so this activity is not expected to be severe. Lows will fall back into the 40s to 50s. .LONG TERM...(Sunday through Friday) Issued at 327 PM CDT Fri May 31 2019 Beginning 12z Sunday. The area sits underneath ridging to start the period as a highly amplified trough spins across the intermountain west through the day. Southerly flow behind the departing high pressure continues to push increasing moisture into the area. Temperatures at h85 will climb into the mid to upper teens across the area but temperatures at the surface will be stunted by cloud cover and generally southeasterly winds, preventing us from fully mixing out. As a result, look for highs generally in the low to mid 70s. As temperatures climb during the day, instability will build leading to the threat for more strong to marginally severe storms for the late afternoon into the evening. Instability will be highest for areas west of Hwy 61. This area is under a Marginal Risk on the DY3 SPC outlook and agree with this as storms should fire over the higher elevations near the Laramie range and move east with time. Activity Sunday should weaken as the evening progresses with the loss of daytime heating thus most storms should dissipate before arriving to Hwy 83. Temperatures Sunday night will remain mild as cloud cover builds in thanks in part to a developing low-level jet. Values will only fall to the mid to upper 50s. The active weather looks to continue as the area remains under the influence of the upper-level system expected to linger across the desert southwest. Various lobes of energy will move through the area bringing periodic chances for rain and thunderstorms Monday through Thursday. No one day appears to be a washout however with PoPs generally at 50% or less each day. The threat for strong to severe storms appears to be highest on Monday and Tuesday before focusing elsewhere, but confidence is low at the moment so continue to check later forecasts for the most up to date information. Temperatures during this stretch will generally be 50s to near 60 for lows with highs in the 70s and 80s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 621 PM CDT Fri May 31 2019 VFR conditions prevail through most of the next 24 hours. This evening there will be a few isolated showers and thunderstorms across portions of north central, western and southwest Nebraska. Showers and thunderstorms should diminish after sunset. Across north central Nebraska a brief period of time in the morning ceiling levels could drop to around 5000ft with the frontal boundary. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Jurgensen LONG TERM...Jurgensen AVIATION...Gomez
Hazardous weather outlook, May 31, 3:15 PM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 315 PM CDT Fri May 31 2019 NEZ004>010-022>029-035>038-056>059-069>071-094-012015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 315 PM CDT Fri May 31 2019 /215 PM MDT Fri May 31 2019/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Isolated strong to briefly severe thunderstorms are possible this evening. The area of concern for strong or severe storms is generally along and east of line from Valentine to Brewster. Large hail and wind damage are the severe weather hazards. Minor flooding continues on the Elkhorn River near Atkinson and the North Platte River near Lewellen. Check the latest flood products for river level forecast information. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. Thunderstorm chances continue this weekend. A severe storm or two is possible late Saturday afternoon and evening across Deuel and Chase counties. On Sunday, the area of concern for severe weather expands north and east to include areas along and west of a line from Gordon to Hyannis to Hayes Center. Large hail and wind damage are the hazards for any severe storms both days. Additional thunderstorm chances exist Monday evening and Wednesday evening. Stay tuned to later forecasts regarding severe potential. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, May 31, 7:58 PM CDT, 41 minutes before
Special Weather Statement National Weather Service North Platte NE 758 PM CDT Fri May 31 2019 NEZ005-008-009-010145- Brown NE-Eastern Cherry NE-Rock NE- 758 PM CDT Fri May 31 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHERRY...SOUTHWESTERN ROCK AND SOUTHERN BROWN COUNTIES UNTIL 845 PM CDT... At 757 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Elsmere, or 24 miles southwest of Ainsworth, moving east at 25 mph. Winds in excess of 40 mph and penny size hail will be possible with this storm. Locations impacted include... Elsmere, Raven, Jones Lake, Willow Lake State Wildlife Management Area, Long Lake State Wildlife Management Area and Johnsons Corner. LAT...LON 4216 10021 4234 10020 4238 9963 4211 9963 TIME...MOT...LOC 0057Z 270DEG 21KT 4225 10011 Gomez
Special weather statement, May 31, 8:03 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
803 PM CDT Fri May 31 2019
NEZ006-008-010145-
Brown NE-Keya Paha NE-
803 PM CDT Fri May 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BROWN AND WESTERN
KEYA PAHA COUNTIES UNTIL 845 PM CDT...
At 802 PM CDT, Doppler radar was tracking a strong thunderstorm over
Norden, or 16 miles west of Springview, moving east at 35 mph.
Winds in excess of 40 mph and penny size hail will be possible with
this storm.
Locations impacted include...
Springview, Norden and North River Trail.
This includes the following highways...
Highway 183 between mile markers 212 and 225.
Highway 12 between mile markers 26 and 58.
LAT...LON 4280 9959 4277 10016 4299 10014 4300 10006
4300 9964
TIME...MOT...LOC 0102Z 249DEG 32KT 4284 10008
GomezLocal storm report, May 31, 8:21 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
821 PM CDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL 24 SSW AINSWORTH 42.23N 100.04W
05/31/2019 E0.50 INCH BROWN NE PUBLIC
&&
TKECKLocal storm report, May 31, 8:31 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
831 PM CDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 21 SSW AINSWORTH 42.27N 100.01W
05/31/2019 M1.00 INCH BROWN NE LAW ENFORCEMENT
HAIL FELL FOR ABOUT 20 MINUTES
&&
TKECKThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:58 PM CDT | Special Weather Statement | LBF | Brown | 47 min |
| May 31, 8:03 PM CDT | Special Weather Statement | LBF | Keya Paha | 42 min |
| May 31, 8:14 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 31 min |
| May 31, 8:53 PM CDT | Special Weather Statement | LBF | Rock | 37 min |
| May 31, 8:58 PM CDT | Special Weather Statement | LBF | Keya Paha | 32 min |
| May 31, 9:11 PM CDT | Severe Thunderstorm Warning | LBF | Holt, Rock | 49 min |
| May 31, 9:17 PM CDT | Severe Thunderstorm Warning | LBF | Holt, Rock | 43 min |
| May 31, 9:51 PM CDT | Special Weather Statement | LBF | Loup | 24 min |
| May 31, 9:57 PM CDT | Special Weather Statement | LBF | Rock | 33 min |
| May 31, 10:19 PM CDT | Special Weather Statement | LBF | Loup | 26 min |
| May 31, 10:22 PM CDT | Special Weather Statement | LBF | Holt | 23 min |
| Jun 1, 9:59 AM CDT | Areal Flood Warning | LBF | Holt | 36 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.